Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 548, NWS Jackson, MS

August 10, 2000Newton County, Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 10, 2000, 7:24 PM CDT for Newton County, Scott County, Mississippi. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 7:24 PM CDT (00:24 UTC)
Expired
Aug 10, 2000, 8:00 PM CDT
In force
36 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Newton County, MS, Scott County, MS

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:45 PM CDTThunderstorm WindCountywide, MSSeveral trees were blown down in various parts of the county.
Aug 10, 7:50 PM CDTThunderstorm WindCountywide, MSSeveral trees were blown down in the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 110024
SVRJAN
MSC101-123-110100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 800 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONEHATTA...OR ABOUT 9 MILES NORTHWEST OF
  NEWTON...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FOREST AT 755 PM CDT
  
DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

65

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:45 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 10, 3:45 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT THU AUG 10 2000

MODELS ARE IN EXCELLENT AGREEMENT ON THE OVERALL PATTERN WITH STRONG
TROFFING TAKING PLACE OVER THE EASTERN US THUS DRIVING A "COLD" FRONT
AND SEASONABLY DRY AIRMASS SOUTHWARD THROUGH THE LOWER MS VALLEY
REGION FOR THIS WEEKEND.

FOR TONIGHT...VERY ACTIVE WEATHER WITH A HIGHLY UNSTABLE MOIST
AIRMASS IN PLACE OVER NORTHERN AND EASTERN PORTIONS OF THE FORECAST
AREA AHEAD OF THE SOUTHWARD MOVING COLD FRONT PUSHING INTO THE TN
VALLEY REGION WITH TSTM COMPLEX DEVELOPING. WILL MENTION SEVERE TSTM
POSSIBLITIES IN NRN/E ZONES TONIGHT AS FRONT AND COMPLEX CONTINUE TO
DEVELOP SOUTHWARD AND WITH WATCH CURRENTLY IN PLACE. ALSO...TSTMS
CURRENTLY OVER ERN MS/WRN AL WILL CONTINUE TO DEVELOP AND PROPAGATE
WESTWARD THRU LATE AFTN/EVENING. WILL NEED TO MAKE LAST MINUTE
ALIGNMENT OF ZONES AND POPS BASED ON LATEST CONVECTIVE TRENDS AND
MESOSCALE ANALYSES.

FOR FRIDAY...THE FRONT AND INSTABILITY AXIS ARE PROGGED TO CONTINUE
DEVELOPING SOUTHWARD WITH FOCUS ON CNTRL/SRN PORTIONS OF THE
FORECAST AREA. MINOR DIFFERENCES BETWEEN AVN/ETA IN FRONTAL/MOISTURE
PROGRESSION WITH ETA A LITTLE SLOW. GIVEN STRENGTH OF TROF
DEVELOPING OVER ERN US...BELIEVE ETA IS TOO SLOW AND WILL TREND MORE
TOWARDS AVN IN DETAILS...MEANING A QUICKER END TO ANY CONVECTIVE
CHANCES OVER NRN ZONES. STILL...CONFIDENCE IS NOT HIGH IN NORTHWARD
EXTENT OF TSTM DEVELOPMENT DURING DAY FRIDAY AND WILL REFRAIN FROM
GOING A WHOLE LOT ABOVE GUIDANCE POPS FOR CNTRL/SRN PORTIONS OF THE
AREA.

FRI NIGHT THRU SAT NIGHT...CONFIDENCE IS HIGH THAT A MUCH DRIER
AIRMASS WILL MOVE OVER THE AREA WITH SFC DEWPOINTS PROGGED TO DROP
INTO THE MID TO UPPER 50S BY SAT AFTN ALONG WITH PRECIPITABLE WATER
VALUES BELOW ONE INCH. BIGGEST QUESTION WILL BE TEMPS AS ETA PROGS
20 DEG C 850MB TEMPS SAT AFTN WHILE AVN PROGS 15 DEG C TEMPS. AVN
SEEMS A LITTLE COOL IN THIS RESPECT WITH EXPECTED VERY STRONG LOW
LEVEL MIXING AND WILL TREND CLOSER TO WARMER ETA/FWC HIGHS SATURDAY.
WILL ADD LESSER HUMIDITY WORDING TO ZONES TO REFLECT DRYING TREND.

QPF DISCUSSION...MODELS SEEM TO BE UNDERESTIMATING INSTABILITY AND
CONVECTIVE PRECIPITATION. AM LEANING TOWARDS .25 TO .50 INCH
AVERAGES OVER NRN/ERN BASINS FOR 00Z TO 06Z TONIGHT AND .25 TO .50
INCH AVERAGES OVER CNTRL/SRN BASINS FOR 18Z FRI TO 00Z SAT.

EXTENDED FORECAST...DRY AIRMASS AND SURFACE HIGH PRESSURE WILL
MAINTAIN CONTROL ON THE WEATHER SUNDAY. MODELS STILL INDICATE
DEEPENING SOUTHEAST FLOW AND MOISTURE RETURN MONDAY AND TUESDAY
CREATING A MORE FAVORABLE ENVIRONMENT FOR DIURNAL CONVECTION. WILL
KEEP SUNDAY DRY AND MENTION TSTM CHANCES FOR MONDAY AND TUESDAY.

PRELIM NUMBERS...
JAN 071/098 069/095 441-
MEI 072/098 067/093 441-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43

In the hours before

Special weather statement, Aug 10, 3:00 PM CDT, 4 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
110400-

AREA THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU AUG 10 2000

A MOIST AND VERY UNSTABLE AIRMASS IS IN PLACE OVER THE REGION THIS
AFTERNOON. DAYTIME HEATING AND OUTFLOW BOUNDARIES WILL SERVE TO
PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND
EVENING.

WITH THE DEGREE OF INSTABILITY AND INCREASING NORTHERLY FLOW ALOFT
IN THE ATMOSPHERE...SOME OF THE STORMS MAY BECOME SEVERE...
PARTICULARLY OVER CENTRAL AND EASTERN MISSISSIPPI. DAMAGING WIND
WILL BE THE MAIN SEVERE WEATHER THREAT. TORRENTIAL RAIN...FREQUENT
LIGHTNING...AND HAIL MAY ALSO ACCOMPANY THE STORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL
HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:00 PM CDTSevere Thunderstorm WarningJANMarion45 min
Aug 10, 7:04 PM CDTSevere Thunderstorm WarningJANSimpson41 min
Aug 10, 7:07 PM CDTSevere Thunderstorm WarningJANNoxubee38 min
Aug 10, 7:15 PM CDTSevere Thunderstorm WarningJANNeshoba45 min
Aug 10, 7:28 PM CDTSevere Thunderstorm WarningJANWinston47 min
Aug 10, 8:15 PM CDTSevere Thunderstorm WarningJANWinston45 min
Aug 10, 8:18 PM CDTSevere Thunderstorm WarningJANChoctaw27 min
Aug 10, 8:36 PM CDTSevere Thunderstorm WarningJANLowndes, Oktibbeha39 min
Aug 10, 8:57 PM CDTSevere Thunderstorm WarningJANLeake48 min
Aug 10, 9:02 PM CDTSevere Thunderstorm WarningJANNoxubee43 min
Aug 10, 9:28 PM CDTSevere Thunderstorm WarningJANCopiah47 min
Aug 10, 10:13 PM CDTSevere Thunderstorm WarningJANSunflower32 min
Aug 10, 10:23 PM CDTSevere Thunderstorm WarningJANYazoo37 min
Aug 10, 10:48 PM CDTSevere Thunderstorm WarningJANLauderdale27 min
Aug 10, 11:00 PM CDTSevere Thunderstorm WarningJANClarke45 min
Aug 10, 11:14 PM CDTSevere Thunderstorm WarningJANJasper31 min
Aug 10, 11:32 PM CDTSevere Thunderstorm WarningJANJones43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.